Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 116, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 2, 2002, 8:34 PM MDT for Quay County, New Mexico. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2002, 8:34 PM MDT (02:34 UTC)
- Expired
- Jul 2, 2002, 9:00 PM MDT
- In force
- 26 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Quay County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1550 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1947 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 287 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
970 WUUS55 KABQ 030234 SVRABQ NMC037-030300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 834 PM MDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN QUAY COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 900 PM MDT * AT 828 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF RAGLAND...OR ABOUT 28 MILES SOUTH OF TUCUMCARI...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES NORTHEAST OF HOUSE AT 900 PM MDT SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE HAIL. MOVE INDOORS AND AVOID WINDOWS. LAT...LON 3485 10370 3489 10386 3460 10402 3461 10371
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:45 PM MDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jul 2, 3:45 PM MDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 345 PM MDT TUE JUL 2 2002 RADAR SCOPE A LITTLE MORE ACTIVE TODAY VERSUS YESTERDAY. ABQ SOUNDING SHOWED AN INCREASE OF 0.20 VERSUS THE PREVIOUS MORNINGS SOUNDING SO THAT MAY HAVE SOMETHING TO DO WITH IT ALTHOUGH SURFACE DEWPOINTS WERE A TAD LOWER THIS MORNING VERSUS YESTERDAY MORNING. WILL MENTION STRONG STORM WORDING FOR THE EASTERN PLAINS AND CENTRAL MOUNTAIN ZONES AS SOME SMALL HAIL MOST LIKELY COMING OUT OF THE STRONGER CELLS. RAWS SITE NEAR JEMEZ IN THE NORTHERN MOUNTAINS HAD 0.18 OVER A TWO HOUR SPAN SO THE ACTIVITY THERE HAS A MIXTURE OF WET AND DRY. LAPS ANALYSIS SHOWING HIGH CAPES ACROSS THE EASTERN TIER OF THE STATE DUE TO HIGH SURFACE DEWPOINTS. WONDERING WHETHER CLAYTON IS THAT HIGH WITH UPPER 60S BUT DISTINCT BOUNDARY IN PLACE BETWEEN THE CENTRAL MOUNTAINS AND EASTERN PLAINS. WILL USE LAST NIGHTS ACTIVITY FOR THE FORECAST TONIGHT BUT UPTICK POPS AND THUNDERSTORM WORDING. COMPARED TO LAST NIGHT...ACTIVITY DIED DOWN QUICLY AFTER SUN DOWN BUT WILL KEEP IT GOING THROUGH THE EVENING HOURS. WITH ALL THE ACTIVITY ALONG THE CENTRAL MOUNTAINS WILL UPTICK THE EAST CANYON WINDS INTO THE RIO GRANDE DRAINAGE. FEEL IT SHOULD HAPPEN SOONER WITH A LITTLE MORE GUSTO VS THE PREVIOUS NIGHT. FOR THE REST OF THE NEAR TERM THROUGH FRIDAY WILL GO WITH THE MESO ETA AND ETA SOLUTION VERSUS THE AVN. FEEL THAT THE MESO ETA HAS BEEN HITTING THE PRECIPITATION COVERAGE AND LIKE THE ETA MOS GUIDANCE NUMBERS. AVN PRETTY QUICK TO BRING IN THE DRIER SOUTHWESTERLY FLOW THURSDAY VERSUS MESO ETAS MORE MODERATE SOUTH...SOUTHEAST WINDS WHICH MEANS KEEPING THE MOISTURE IN PLACE. MODELS ALL IN AGREEMENT WITH BRINGING THE HIGHER DEWPOINTS IN ACROSS THE WEST THE NEXT COUPLE OF DAYS. THUS THE BEST CHANCE FOR WETTING RAINS WEST OF THE CENTRAL MOUNTAIN CHAIN IN A COUPLE OF WEEKS. THE MAIN TRIGGER WILL BE THE SURFACE TO 700 MB CONVERGENCE WHICH IS EXPECTED TO SET UP SOMEWHERE NEAR THE CONTINENTAL DIVIDE THE NEXT COUPLE OF DAYS. MODELS SHOWING BASICALLY A PURE DEFORMATION FIELD ALONG THE DIVIDE ON WEDNESDAY AS THE WAVE OVER TEXAS DRAWS CLOSER TO THE STATE AND THE CLOSED LOW OFF THE CA COAST STARTS TO KICK TO THE EAST. WITH SOME POSSIBLE CAPPING ISSUES ACROSS THE EASTERN PLAINS WILL TONE DOWN THE THUNDERSTORM MENTION BUT FIGURE THE OUTFLOW ORIGINATING FROM THE CENTRAL MOUNTAINS AS WITH THE PAST FEW DAYS WILL BREAK THE CAP. THE EXTENDED LOOKS TO BE DRIER THAN THE NEAR TERM WITH A STRONG RIDGE BUILDING OVER THE INTER ROCKY MOUNTAIN RANGE. THINKING THAT THE SURFACE DEWPOINTS WILL BE SLOW TO SCOUR OUT BUT MODELS INDICATE THAT THE DRIER AIR BEHIND THE CUT OFF EJECTION FROM THE SOUTHERN CA COAST WILL NOT BE TOO FAR AWAY IN ARIZONA. THUS WILL MENTION CHANCE IN THE MORE PRONED NORTHERN AND CENTRAL MOUNTAINS OVER THE WEEKEND WITH FEW ELSEWHERE. THEN KEEP CHANCE IN THE FAVORABLE CENTRAL MOUNTAIN AREA EARLY NEXT WEEK WITH SLIGHT CHANCES ELSEWHERE. LOTS OF UNCERTAINTY AS WHETHER MOISTURE ORIGINATING FROM AN EASTERLY FLOW CAN WRAP AROUND THAT UPPER LEVEL HIGH EARLY NEXT WEEK. WACHTER ABQ TT 070/094 068/089 067 52134 SAF TT 060/089 057/084 057 52335 TCC BB 067/088 065/083 066 52112 .ABQ...NONE.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 4:40 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 50 min |
| Jul 3, 4:54 PM MDT | Severe Thunderstorm Warning | ABQ | Torrance | 66 min |
| Jul 3, 5:33 PM MDT | Flash Flood Warning | ABQ | Guadalupe, Torrance | 57 min |
| Jul 3, 5:45 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 60 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.